The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Interfaces and Free Boundaries

Full-Text PDF (4476 KB) | Metadata | Table of Contents | IFB summary
Online access to the full text of Interfaces and Free Boundaries is restricted to the subscribers of the journal, who are encouraged to communicate their IP-address(es) to their agent or directly to the publisher at
Volume 21, Issue 4, 2019, pp. 463–493
DOI: 10.4171/IFB/428

Published online: 2019-12-18

A tractable mathematical model for tissue growth

Joe Eyles[1], John R. King[2] and Vanessa Styles[3]

(1) University of Sussex, Brighton, UK
(2) University of Nottingham, UK
(3) University of Sussex, Brighton, UK

Using formal asymptotic methods we derive a free boundary problem representing one of the simplest mathematical descriptions of the growth and death of a tumour or other biological tissue. The mathematical model takes the form of a closed interface evolving via forced mean curvature flow (together with a ‘kinetic under-cooling’ regularisation) where the forcing depends on the solution of a PDE that holds in the domain enclosed by the interface. We perform linear stability analysis and derive a diffuse-interface approximation of the model. Finite-element discretisations of two closely related models are presented, together with computational results comparing the approximate solutions.

Keywords: Tissue growth, forced mean curvature flow, formal asymptotic methods, finite elements, diffuse interface model

Eyles Joe, King John, Styles Vanessa: A tractable mathematical model for tissue growth. Interfaces Free Bound. 21 (2019), 463-493. doi: 10.4171/IFB/428